New Mexico, 2014

Flash Flood in New Mexico, August 14, 2014

August 14, 2014 · NWS EPZ · 1 event in 1 county or zone

Low level moisture continued to remain in place across the region with a weak upper trough crossing the Rockies providing lift to the area. Heavy rain fell on the Silver Burn Scar and around Kingston which caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Low level moisture continued to remain in place across the region with a weak upper trough crossing the Rockies providing lift to the area. Heavy rain fell on the Silver Burn Scar and around Kingston which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 14, 1:09 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 1:09 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
209 PM MDT THU AUG 14 2014

.SYNOPSIS...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO
AND WEST TEXAS THROUGH THE WEEKEND. AS A RESULT THERE WILL BE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE REGION WITH
THE THREAT OF HEAVY WITH A FEW AREAS EXPERIENCING FLOODING. HIGH
PRESSURE ALOFT WILL PRODUCE DRIER RESULT IN A DECREASE IN
THUNDERSTORM COVERAGE LATER NEXT WEEK.

&&

.DISCUSSION...
MORNING SOUNDING SHOWING SUBSTANTIAL MOISTURE AND INSTABILITY WITH
A 1.6 PRECIPITABLE WATER AND A 1600 J/KG CAPE. MOISTURE WAS ALSO
DEEP AND THERE WAS LITTLE CONVECTIVE INHIBITION. WEAK UPPER
WAVE/VORT AXIS EXPECTED TO MOVE ACROSS THE CWA THIS AFTERNOON AND
TONIGHT THUS GENERATING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. DEEP MOISTURE AND HIGH FREEZING LEVELS INDICATE
STORMS WILL BE EFFICIENT RAIN PRODUCERS WHILE WIND PROFILE
IS FAVORABLE OF SLOW MOVING AND/OR BACK BUILDING CELLS. THUS RISK
OF FLOODING WILL EXIST. FLASH FLOOD WATCH WAS ISSUES EARLIER FOR
NEW MEXICO ZONES BUT BELIEVE HEAVY RAINS WILL OCCUR OVER A FEW
AREAS IN WEST TEXAS AS WELL. WHILE HEATING AND DYNAMICS WILL
INITIATE STORMS THIS AFTERNOON EXPECT SUBSEQUENT OUTFLOWS TO HELP
SUSTAIN ACTIVITY THIS EVENING.

LEE SURFACE TROUGH WILL BECOME ESTABLISHED ALONG THE
NEW MEXICO FRONT RANGE ON FRIDAY WITH LOW LEVEL FLOW BECOMING MORE
WESTERLY FRIDAY AND SATURDAY. DESPITE THIS DRY AIR ADVECTION WILL
BE RATHER SLIGHT AS SURFACE DEWPOINTS TO THE WEST ARE GENERALLY
ABOVE 50. THUS PRECIPITABLE WATER WILL REMAIN AROUND 1.2 TO 1.5
INCHES FRIDAY AND SATURDAY BEFORE DIMINISHING TO AROUND 1.1 TO 1.3
ON SUNDAY. AIR MASS WILL ALSO REMAIN UNSTABLE WITH MUCAPES AROUND
600 TO 1200 J/KG MOST LOCATIONS. RIDGE ALOFT WILL RESULT IN WEAK
LARGE SCALE SUBSIDENCE BUT FORECAST SOUNDINGS SHOW LITTLE OR NO
CONVECTIVE INHIBITION SO EXPECT SURFACE HEATING AND OUTFLOWS TO
GENERATE SCATTERED CONVECTION FRIDAY AND SATURDAY. WIND PROFILES
WILL REMAIN CONDUCIVE FOR SLOW MOVING AND/OR BACK BUILDING CELLS
SO POTENTIAL FOR HEAVY RAIN WILL CONTINUE.

SUNDAY AND BEYOND STRONG UPPER RIDGE WILL DEVELOP AN EAST TO WEST
AXIS ACROSS CENTRAL AND SOUTHERN NEW MEXICO WHICH WILL KEEP WARM
AIR AND WEAK BUT PERSISTENT SUBSIDENCE ACROSS THE CWA. IN ADDITION
THIS PATTERN WILL TEND TO STEER MOST UPPER WAVES/DISTURBANCES
SOUTH AND WEST OF THE REGION. THIS TREND WILL RESULT IN SOME
DECREASE IN STORM COVERAGE LATER PERIODS. DESPITE THIS
PRECIPITABLE WATER WILL REMAIN AROUND AN INCH WITH CAPES FROM 500
TO 1000 J/KG MOST AREAS. THUS ISOLATED STORMS ARE OUTLOOKED MOST
OF THE CWA EXCEPT FOR SCATTERED COVERAGE HIGHER MOUNTAINS AND
NEAR THE ARIZONA BORDER.

&&

.AVIATION...VALID 15/00Z - 16/00Z...
UPPER RIDGE AXIS JUST TO THE E OF OUR CWA IS INTERACTING WITH A
TROUGH OF LOW PRESSURE OVER THE WESTERN U.S. AND IS CHANNELING IN
SUBTROPICAL MOISTURE NORTHWARD INTO OUR AREA. 00Z-09Z: GNLY THRU PD
SCT-BKN 50-080 SCT-BKN 100-140 SCT-BKN 200-250. SCT AREAS VRB25G35KT
3SM TSRA BKN040SB OVC100. ISOLD MVFR/IFR VRB30G30KT 1SM +TSRA BKN020
OVC050 ESPLY BETWEEN 00Z-09Z. TS MOVMT GNLY N 5-10 MPH. AFT 09Z:
SCT070 SCT-BKN 100-140 SCT-BKN 200-250 SFC WINDS W TO NW 5 TO 10 KTS.

&&

.FIRE WEATHER...
MOIST AND UNSTABLE CONDITIONS CONTINUE AS A SUBTROPICAL MOISTURE
PLUME FROM BAJA MEXICO MOVES INTO SOUTHWESTERN NEW MEXICO AND THEN
NORTH EASTWARD. AGAIN SCATTERED LOWLAND AND NUMEROUS MOUNTAIN
THUNDERSTORMS ARE LIKELY WITH SOME CAPABLE OF PRODUCING HEAVY
RAINFALL WITH LOCALIZED FLASH FLOODING. HIGH PRESSURE ALOFT WILL
STRENGTHEN OVER THE AREA BY FRIDAY RESULTING IN LESS CONVECTIVE
ACTIVITY THROUGH THE WEEKEND INTO NEXT WEEK ALONG WITH WARMER
DAYTIME TEMPERATURES SLIGHTLY ABOVE NORMAL. THE MIN RH FIELD WILL
RUN FROM 35% TO 45% LOWLANDS AND 45% TO 55% HIGHLANDS THURSDAY
DROPPING ABOUT 5% ALL AREAS ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  92  72  95  73 /  30  30  30  40  30
SIERRA BLANCA           67  90  68  93  67 /  20  30  30  40  30
LAS CRUCES              69  90  68  94  68 /  40  30  30  30  30
ALAMOGORDO              67  92  67  95  68 /  30  40  30  30  30
CLOUDCROFT              51  71  51  71  51 /  50  50  50  40  40
TRUTH OR CONSEQUENCES   68  89  68  92  68 /  40  40  30  20  20
SILVER CITY             63  85  62  89  63 /  40  50  40  30  30
DEMING                  68  90  68  94  68 /  40  40  40  30  30
LORDSBURG               68  89  68  93  68 /  40  40  40  30  30
WEST EL PASO METRO      72  94  72  95  73 /  30  30  30  40  30
DELL CITY               68  93  69  94  68 /  20  40  40  40  40
FORT HANCOCK            73  94  73  94  73 /  30  30  30  40  30
LOMA LINDA              67  88  68  89  68 /  30  40  30  40  30
FABENS                  71  94  71  95  71 /  30  30  30  40  30
SANTA TERESA            71  90  70  95  71 /  30  30  30  40  30
WHITE SANDS HQ          69  93  70  95  70 /  30  30  30  30  30
JORNADA RANGE           67  92  67  95  67 /  40  30  30  30  30
HATCH                   67  91  67  98  66 /  40  40  30  30  30
COLUMBUS                70  89  69  91  69 /  40  40  30  30  30
OROGRANDE               69  93  69  94  70 /  30  40  30  30  30
MAYHILL                 57  78  57  78  57 /  50  50  50  40  40
MESCALERO               57  80  57  82  57 /  50  50  50  40  30
TIMBERON                56  80  57  81  57 /  50  50  40  50  40
WINSTON                 59  81  57  84  58 /  60  50  50  30  30
HILLSBORO               63  86  63  89  64 /  40  40  40  30  20
SPACEPORT               67  90  67  94  68 /  40  30  30  20  20
LAKE ROBERTS            60  81  61  86  60 /  60  60  50  30  30
HURLEY                  64  84  64  90  65 /  40  40  40  30  30
CLIFF                   62  89  64  93  64 /  50  50  40  30  20
MULE CREEK              59  85  58  86  58 /  50  50  40  20  20
FAYWOOD                 64  87  65  90  65 /  40  40  40  30  30
ANIMAS                  69  87  68  91  69 /  40  50  40  30  30
HACHITA                 67  92  66  93  68 /  40  40  40  30  30
ANTELOPE WELLS          65  89  65  89  65 /  40  40  40  30  30
CLOVERDALE              63  85  64  87  64 /  40  50  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ401>417.

TX...NONE.
&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Aug 14, 10:23 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1123 AM MDT THU AUG 14 2014

NMZ401>417-TXZ418>424-151700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1123 AM MDT THU AUG 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS
AFTERNOON AND TONIGHT. WITH HIGH MOISTURE CONTENT IN THE
ATMOSPHERE...LOCAL HEAVY RAINFALL AND FLOODING REMAINS A POSSIBILITY
WITH OVER 2 INCHES OF RAIN FALLING OVER A FEW LOCATIONS.
A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL AND SOUTHWESTERN
NEW MEXICO UNTIL MIDNIGHT. WIND GUSTS TO 50 MPH ALSO POSSIBLE WITH
SOME STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE ON FRIDAY...ALONG WITH THE
POTENTIAL FOR HEAVY RAIN AND FLOODING. DECREASING THUNDERSTORM
COVERAGE EXPECTED SATURDAY AND BEYOND AS DRIER AIR MOVES INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Special weather statement, Aug 14, 2:52 PM MST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
352 PM MDT THU AUG 14 2014

NMZ417-TXZ420-421-142245-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-OTERO MESA NM-SALT
BASIN TX-
352 PM MDT THU AUG 14 2014

...STRONG THUNDERSTORMS THREATENING EXTREME SOUTHERN OTERO AND
NORTHERN HUDSPETH COUNTIES THROUGH 445 PM MDT...

AT 349 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A BROKEN LINE OF STRONG THUNDERSTORMS STRETCHING FROM NORTHEAST OF
LOMA LINDA TO NEAR CORNUDAS...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN WHICH MAY LEAD TO
FLOODING.

LOCATIONS IMPACTED INCLUDE...
  CORNUDAS...
  PORTIONS OF U.S. HIGHWAY 62-180.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3201 10587 3199 10522 3164 10532 3180 10589
TIME...MOT...LOC 2151Z 250DEG 9KT 3181 10544

HARDIMAN
Special weather statement, Aug 14, 5:54 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
654 PM MDT THU AUG 14 2014

NMZ411-413-150145-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-SOUTHERN TULAROSA BASIN
NM-
654 PM MDT THU AUG 14 2014

...STRONG THUNDERSTORMS THREATENING EASTERN DONA ANA AND EXTREME
WESTERN OTERO COUNTIES THROUGH 745 PM MDT...

AT 650 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 17 MILES EAST OF LAS CRUCES...MOVING NORTHEAST
AT 5 MPH.

THIS STORM WAS OVER THE SOUTHEAST FLANK OF ORGAN MOUNTAINS AND WILL
SLOWLY MOVE TOWARDS WHITE SANDS MISSILE RANGE MAIN POST IN THE NEXT
HALF HOUR. OTHER THUNDERSTORMS MAY DEVELOP OVER OTHER PARTS OF THE
ORGAN MOUNTAIN IN THE NEXT HOUR.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN WHICH MAY LEAD TO FLOODING.

LOCATIONS IMPACTED INCLUDE...
  WHITE SANDS MAIN POST...
  AGUIRRE SPRINGS...
  DRIPPING SPRINGS...
  TALAVERA...
  ORGAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3244 10666 3249 10638 3224 10638 3225 10668
TIME...MOT...LOC 0053Z 203DEG 4KT 3235 10650

HARDIMAN
Local storm report, Aug 14, 6:34 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
734 PM MDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HEAVY RAIN       KINGSTON                32.92N 107.70W
08/14/2014  M1.45 INCH       SIERRA             NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1400356

TRIPOLI

The radar

The El Paso radar (KEPZ), 148 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sierra

When
August 14, 6:45 PM MST to 9:00 PM MST
Where
Sierra County, 1.56 mi SSE of Kingston to 2.34 mi WSW of Hillsboro
Cause
Heavy Rain / Burn Area
Reported by
911 Call Center
Coordinates
32.899, -107.710

Over 2.25 inches of rain fell in the Kingston area and over the Silver Burn Scar. A total of 2.25 inches of rain was reported in Kingston which led to numerous county roads being flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538842.